Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Newport/Morehead City, NC

August 1, 2025Greene County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 1, 2025, 9:20 PM EDT for Greene County, North Carolina. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2025, 9:20 PM EDT (01:20 UTC)
Expired
Aug 1, 2025, 11:39 PM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Greene County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:58 PM EDTFLASH FLOOD3 Wnw Snow Hill, NCWater over the road along parts of Harrells Chapel Church Road.
Aug 1, 9:59 PM EDTFLASH FLOOD2 E Shine, NCVehicle stranded in flood waters.
Aug 1, 10:07 PM EDTFLASH FLOODSnow Hill, NCVehicle stranded along Highway 258.
Aug 1, 10:48 PM EDTFLASH FLOOD1 Ne Snow Hill, NCMultiple reports of vehicles stranded around the Snow Hill area, including at least one water rescue.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WGUS52 KMHX 020120
FFWMHX
NCC079-020415-
/O.NEW.KMHX.FF.W.0013.250802T0120Z-250802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
920 PM EDT Fri Aug 1 2025

The National Weather Service in Newport/Morehead City has issued a

* Flash Flood Warning for...
  Greene County in eastern North Carolina...

* Until 1215 AM EDT.

* At 920 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 2 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Snow Hill, Maury, Ormondsville, Jason, Lizzie, Hookerton, 
  Castoria, Fort Run VFD, Shine and Bull Head VFD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3541 7750 3542 7751 3540 7754 3537 7770
      3538 7770 3537 7781 3540 7780 3543 7783
      3554 7782 3558 7762 3557 7761 3555 7757
      3553 7756 3553 7754 3552 7752 3552 7751
      3550 7751 3545 7748 3542 7748

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Simms
2 follow-up statements
091 
WGUS72 KMHX 020203
FFSMHX

Flash Flood Statement
National Weather Service Newport/Morehead City NC
1003 PM EDT Fri Aug 1 2025

NCC079-020415-
/O.CON.KMHX.FF.W.0013.000000T0000Z-250802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene NC-
1003 PM EDT Fri Aug 1 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT SATURDAY 
FOR GREENE COUNTY...

At 1003 PM EDT, local law enforcement reported thunderstorms 
producing heavy rain in Snow Hill. Between 2 and 4 inches of rain 
have fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Snow Hill, Maury, Ormondsville, Jason, Lizzie, Hookerton, 
  Castoria, Fort Run VFD, Shine and Bull Head VFD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3541 7750 3542 7751 3540 7754 3537 7770
      3538 7770 3537 7781 3540 7780 3543 7783
      3554 7782 3558 7762 3557 7761 3555 7757
      3553 7756 3553 7754 3552 7752 3552 7751
      3550 7751 3545 7748 3542 7748

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Simms
048 
WGUS72 KMHX 020339
FFSMHX

Flash Flood Statement
National Weather Service Newport/Morehead City NC
1139 PM EDT Fri Aug 1 2025

NCC079-020349-
/O.CAN.KMHX.FF.W.0013.000000T0000Z-250802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene NC-
1139 PM EDT Fri Aug 1 2025

...FLASH FLOOD WARNING IS CANCELLED FOR GREENE COUNTY...

The heavy rain, and risk of flash flooding, has ended. Please 
continue to heed remaining road closures.

&&

LAT...LON 3541 7750 3542 7751 3540 7754 3537 7770
      3538 7770 3537 7781 3540 7780 3543 7783
      3554 7782 3558 7762 3557 7761 3555 7757
      3553 7756 3553 7754 3552 7752 3552 7751
      3550 7751 3545 7748 3542 7748

$$

Martin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:56 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 4:56 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
456 PM EDT Fri Aug 1 2025

.SYNOPSIS...
A cold front will push south through the area today, then shift
offshore tonight. High pressure will build in from the north
through the weekend with the front stalled offshore.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 455 PM Fri...Updated to include Flood Watch for srn tier
of counties through 2am.

Prev disc...As of 3 PM Fri...Cold front analyzed passing swrd
through nrn portions of the FA near the Albemarle region, with
shra/tsra along and just ahead of it. Another batch of
developing showers and storms across sern NC will drift and
develop newrd through srn portions of the FA, esp along/south of
Hwy 70. PW's remain very high (2-2.5") with CAPE vals aoa 3k
J/KG, and deep shear of 20-25 kt.

Based on all of the above, the mean of all available guidance
suggests 1-3" of rain along and south of HWY 70. Some training
of storms certainly possible as flow is parallel to frontal
boundary, and some guidance suggests 4-8" in some spots. LPPM
from 01/12Z HREF in agreement with CAM mean. While guidance
differs some on the placement of the heaviest rainfall, the
strongest signal for 3"+ is along and just inland of the Crystal
Coast (ie. Duplin, Onslow, Carteret, southern Jones, and
southern Craven Counties). A Flood Watch was contemplated for
this area, but the spread in guidance regarding the placement of
heaviest rainfall lends itself to lower confidence, and we'll
hold off for now.

It should be noted, though, that the combination of intense
rainfall rates plus the cumulative effect of higher rainfall
totals could support a few instances of flash flooding in
addition to the more minor urban and poor drainage flooding. The
best chance for flash flooding should tend to be focused where
the highest rainfall rates and amounts occur over urban areas
(Jacksonville, Morehead City, etc.).

With the aforementioned shear of up to 25 kt, some thunderstorm
organization and the potential for some stronger wind gusts
exists. While the overall risk of sever thunderstorms appears
low, a marginal damaging wind risk could materialize, mainly
south of HWY 70.

Showers/storms will tend to diminish in covg and intensity from
nw to se through the evening, though some bouts of heavier rain
could persist beyond midnight for ereas east of Hwy 17 and south
of 70, esp for areas Downeast and towards the srn/ctrl OBX.

&&

.SHORT TERM /SATURDAY/...
As of 3 PM Fri...Front will be accelerating offshore as low pres
develops well off the NC coast. This will bring deep layer nerly
flow and eventual drying of the column. Some light rain showers
and/or drizzle can be expected esp through the first half of the
day, and for eastern areas, with drier air cont to intude from
north to south with TD's dropping through the 60s and shower
chances diminishing through the afternoon hours. Temps/RH's
much more pleasant with the drying air mass and we finally have
a respite from the oppressively hot and humid air mass of late.
Highs will generally top out in the mid 80s for most.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 245 PM Friday...

Key Messages:

 - Significantly cooler than past few weeks

Sunday MaxTs staying in the low-80s and dewpoints ranging from
the upper-60s to low-70s. Compared to this past weekend, some
places across the coastal plain will see a nearly 20 degree high
temperature difference.

Higher chances of rain SAT than SUN with the front aloft
pushing through and cyclogenesis at the SFC leading to showers
and tstorms that could bring torrential downpours. Considering
rainfall over the last few days and potential for high rain
rates, some flooding potential exists, mostly along the Crystal
Coast SAT.

Next Week...Troughing aloft over central CONUS slowly moves
eastward through midweek with high pressure offshore. Front
remains to our south with additional waves of low pressure
developing and traveling along it. Expecting north-northeasterly
SFC flow to persist through much of the week with a mostly
diurnal precip pattern. Below climo temps continue with a
slight warming trend through the week.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through 18z Saturday/...
As of 2 PM Fri...Showers and storms expected this afternoon into
the evening, and main change was to add TEMPO groups for thunder
after around 20Z. Where TSRA occur, there will be a risk of
LIFR/IFR VIS and 30+ kt wind gusts. Behind the cold front,
north to northeast winds will develop, and this will bring
widespread IFR CIGs tonight into Sat AM. The nerly breezes gust
upwards around 20 kt on Sat with slowly lifting cigs through the
day.

LONG TERM /Saturday night through Wed/...
As of 0530 Friday...There will be several chances for sub-VFR
CIGs and VIS through the long term, especially through the
weekend when developing low pressure travels along the stalled
cold front to the S will bring heavy rainfall to the area. Not a
slam dunk for early morning stratus and/or fog this weekend as
winds could stay up enough to mix things out, but can't
completely count out.

&&

.MARINE...
SHORT TERM /through Sat/...
As of 3 PM Fri...Sct to numerous showers and tstms expected to
last through tonight, bringing the threat for gusty winds,
frequent lightning and heavy rain. Winds become nerly behind
cold front, first 10-20 kt this evening, then inc 15 to 25 kt
with gusts up to 30 kt on Sat. SCA's for all
waters/rivers/sounds except Pamlico River. Gales appear less
likely, and have removed gale watch that was in effect.
Certainly may see ocnl gusts approach gales due to good mixing
with very warm sst's, but widespread gales not expected attm.

LONG TERM /Saturday night through Wed/...
As of 245 PM Friday...

- SCA conditions continue into early next week for the coastal
waters and Sounds.

A strong northeasterly surge behind the front will increase
winds to 20-30 kt on Saturday. The potential for Gale Force
gusts has diminished with latest guidance, and thus have
converted gale watches to strong Small Craft Advisories for the
coastal waters and Sounds. By Sunday, northeasterly winds will
gradually decrease to 15-20 kt with gusts to 25 kt.

Prolonged northeasterly fetch will build seas from north to
south into Sunday with peak heights expected Sunday afternoon.
5-10 ft seas are possible across the central waters with 4-7 ft
seas across the northern and southern waters.

Winds and seas continue to subside through early week with
northeasterly winds around 10-15 kt in place.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 2 AM EDT Saturday for NCZ090-092-194>196-198-
     199.
MARINE...Small Craft Advisory from 2 AM Saturday to 2 PM EDT Sunday for
     AMZ131-230.
     Small Craft Advisory from 2 AM Saturday to 8 PM EDT Sunday for
     AMZ135-231.
     Small Craft Advisory from 7 AM Saturday to 8 AM EDT Sunday for
     AMZ137.
     Small Craft Advisory from 2 AM Saturday to 2 AM EDT Tuesday
     for AMZ150-152-154.
     Small Craft Advisory from 7 AM Saturday to 2 PM EDT Monday for
     AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...DAG/CEB
AVIATION...TL/CEB
MARINE...DAG/TL/CEB
Hazardous weather outlook, Aug 1, 8:33 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
833 PM EDT Fri Aug 1 2025

NCZ204-205-030045-
Ocracoke Island-Hatteras Island-
833 PM EDT Fri Aug 1 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH
SATURDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS FROM 6
AM EDT SATURDAY THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-091-094-193-030045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Lenoir-Pamlico-Northern Craven-
833 PM EDT Fri Aug 1 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms may bring periods of
heavy rain through this evening, which could lead to localized minor
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-030045-
Northern Outer Banks-
833 PM EDT Fri Aug 1 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms may bring periods of
heavy rain through this evening, which could lead to localized minor
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-092-194-195-198-199-030045-
Duplin-Jones-Southern Craven-West Carteret-Inland Onslow-
Coastal Onslow-
833 PM EDT Fri Aug 1 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-030045-
East Carteret-
833 PM EDT Fri Aug 1 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...
...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE LOOKOUT FROM 6 AM
EDT SATURDAY THROUGH SATURDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE LOOKOUT FROM 6
AM EDT SATURDAY THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 4:06 PM EDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
406 PM EDT Fri Aug 1 2025

NCZ194>196-012045-
West Carteret NC-East Carteret NC-Southern Craven NC-
406 PM EDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAVEN AND
SOUTHWESTERN CARTERET COUNTIES THROUGH 445 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Havelock, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havelock, Morehead City, Newport, North River, Harlowe, Wildwood,
North Harlowe, Cherry Branch Ferry Terminal, Oceana Pier, Crab Point
Village, and Mitchell Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3483 7698 3497 7685 3489 7655 3467 7675
TIME...MOT...LOC 2006Z 305DEG 8KT 3486 7685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Local storm report, Aug 1, 8:43 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
843 PM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Flash Flood      2 SE Jacksonville       34.75N 77.38W
08/01/2025                   Onslow             NC   Public

            mPing reports street flooding in eastern
            Jackonsville.

&&

MS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:05 PM EDTAreal Flood AdvisoryMHXGreene15 min
Aug 1, 9:40 PM EDTSpecial Marine WarningMHX65 min
Aug 2, 4:24 AM EDTAreal Flood AdvisoryMHXCarteret, Craven5 hr
Aug 2, 6:18 AM EDTAreal Flood AdvisoryMHXCarteret, Craven3 hr
Aug 2, 7:30 AM EDTAreal Flood AdvisoryMHXCarteret4 hr
Aug 2, 5:27 PM EDTHigh Surf AdvisoryMHXDare27 hr
Aug 2, 7:58 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde24 hr

Nearby

Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.